Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Updates on Bone Necrosis and Fractures from Bone Drugs

Posted Nov 04 2009 10:04pm

I am a little tardy in reporting this but there have been several studies out that give more information about the bone drugs and their side-effects.

A University of British Columbia and Vancouver Coastal Health Research Institute study has found that a popular class of osteoporosis drugs nearly triples the risk of developing bone necrosis, a condition that can lead to disfigurement and incapacitating pain.

This research is the largest study of bone necrosis and bisphosphonates, a class of drugs used by 190 million women worldwide to help prevent bone fractures due to osteoporosis. It is also the first study to explore the link between bone necrosis and specific brands of bisphosphonates, such as Actonel, Didrocal and Fosamax. Researchers found that all three brands had similar outcomes.

There was also an FDA alert about the bisphosphonate drugs below. I think we all know by now that the FDA is a crooked organization run for and by the drug companies, so when they say that there is something wrong, then look out!

FDA ALERT:FDA is highlighting the possibility of severe and sometimes incapacitating bone, joint, and/or muscle (musculoskeletal) pain in patients taking bisphosphonates. Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of analgesics.

The severe musculoskeletal pain may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown.

This severe musculoskeletal pain is in contrast to the acute phase response characterized by fever, chills, bone pain, myalgias, and arthralgias that sometimes accompanies initial administration of intravenous bisphosphonates and may occur with initial exposure to once-weekly or once-monthly doses of oral bisphosphonates. The symptoms related to the acute phase response tend to resolve within several days with continued drug use.

Healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.

Another report on bones concerns spontaneous fractures of thigh bone after longterm bisphosphonate use. From Gillian Sanson' s excellent newsletter that I recommend you subscribe to.

"Snapping thigh bones caused by bisphosphonates?
Hard on the heels of the FDA’s January 2008 alert about serious joint bone and muscle pain associated with the bisphosphonates, comes a worrying series of reports of spontaneous fracturing of the femur (thigh bone) in women who have taken Fosamax for several years.
There have long been concerns that the bisphosphonate action of suppressing bone turnover may cause bone to deteriorate in strength and become more brittle over time. It would seem that those fears are being realized and although still small, the number of spontaneous fractures is prompting an FDA investigation of the phenomenon.  Reports from Singapore, Hong Kong and the US all have a similar story to tell: the thighbones of women patients on Fosamax for five years or more have simply snapped while they were walking or standing. Some individuals experienced hip and thigh pain leading up to the event, and others had no warning whatsoever. Biopsies after fracture have shown severely depressed bone formation."

What is worrisome is that the new monthly and yearly bone drugs are much stronger, could have much worse effects and we won' t know what they are for years. Why women would take a drug that stays in the body for ten years and has so many deleterious effects is beyond my understanding. That is messing with your body chemistry on a grand scale. It seems that we always think something new is good, our innate caution seems to have been obliterated with all the new ' stuff' we have absorbed in our lives.

But, as the water in plastic bottles fetish has now shown, there is a price for everything. I hope all of you read that drinking water from a plastic bottle that has been left in a car is very heavily implicated in breast cancer. Pass that on to every woman you know.

So, I' m sorry to give you so much doom and gloom at once, especially in the light of the economic disaster happening right now. Just remember that only 2% of women actually get bone fractures and most of those are over 80. So take care of your diet and get your exercise, buy a weighvest if you don' t have one already and don' t worry too much. Worry is bad for your health :-)

Take care,
Pam

Post a comment
Write a comment:

Related Searches